Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 25, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Mar 24, 2023, 7:45 PM CDT for Quitman County, Tallahatchie County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2023, 7:45 PM CDT (00:45 UTC)
- Expired
- Mar 24, 2023, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Quitman County, MS, Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 160 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 5:20 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- -171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416
WFUS54 KMEG 250045
TORMEG
MSC119-135-250130-
/O.NEW.KMEG.TO.W.0025.230325T0045Z-230325T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
745 PM CDT Fri Mar 24 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Tallahatchie County in northwestern Mississippi...
Southeastern Quitman County in northwestern Mississippi...
* Until 830 PM CDT.
* At 744 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ruleville, moving northeast at 60 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Charleston, Webb, Sumner, Paynes, Glendora, Distall, Swan Lake,
Mikoma, Tippo, Stover, Leverett, Waverly, Whitehead, Brazil, Albin
and Effie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3381 9018 3381 9045 3398 9045 3416 9014
3416 9011 3389 8992 3389 8993 3380 9018
TIME...MOT...LOC 0044Z 242DEG 51KT 3377 9059
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$2 follow-up statements
158
WWUS54 KMEG 250107
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
807 PM CDT Fri Mar 24 2023
MSC119-135-250130-
/O.CON.KMEG.TO.W.0025.000000T0000Z-230325T0130Z/
Tallahatchie MS-Quitman MS-
807 PM CDT Fri Mar 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
TALLAHATCHIE AND SOUTHEASTERN QUITMAN COUNTIES...
At 806 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Webb, or 12 miles east of Parchman, moving northeast
at 60 mph.
HAZARD...Tornado, golf ball size hail, and 60 mph wind gusts.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Charleston, Webb, Sumner, Paynes, Glendora, Distall, Swan Lake,
Mikoma, Tippo, Stover, Leverett, Waverly, Whitehead, Brazil, Albin
and Effie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3381 9018 3381 9045 3398 9045 3416 9014
3416 9011 3389 8992 3389 8993 3380 9018
TIME...MOT...LOC 0106Z 232DEG 53KT 3396 9029
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$774
WWUS54 KMEG 250127
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
827 PM CDT Fri Mar 24 2023
MSC119-135-250137-
/O.EXP.KMEG.TO.W.0025.000000T0000Z-230325T0130Z/
Tallahatchie MS-Quitman MS-
827 PM CDT Fri Mar 24 2023
...THE TORNADO WARNING FOR TALLAHATCHIE AND SOUTHEASTERN QUITMAN
COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight CDT for northwestern
Mississippi.
LAT...LON 3381 9018 3381 9045 3398 9045 3416 9014
3416 9011 3389 8992 3389 8993 3380 9018
TIME...MOT...LOC 0127Z 242DEG 51KT 3409 9000
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:16 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 24, 6:16 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Fri Mar 24 2023
...New AVIATION...
.SYNOPSIS...
Issued at 245 PM CDT Fri Mar 24 2023
A low pressure system and associated frontal boundaries are
the root cause of severe weather impacts for the Mid-South to begin
this afternoon. All severe weather hazards are expected as the
system treks east across the region. This quick moving system is
anticipated to exit the region by midnight. A mostly dry weekend is
on tap, with a small chance of showers and isolated thunderstorms on
Saturday afternoon near the Tennessee River valley and again on Sunday
evening across northeast Mississippi. Above normal temperatures
this week and a high pressure system will allot for dry weather
until a late week system approaches.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 245 PM CDT Fri Mar 24 2023
Favorable conditions across the Mid-South today for
severe weather and all associated hazards. Tornadoes, damaging wind
gusts, flash and areal flooding, and hail are all threats today. The
highest threat of severe thunderstorms is across northwest
Mississippi into far northwest Tennessee. Flooding is most likely in
northwest Tennessee, the Missouri Bootheel, and northeast Arkansas.
Low pressure near the OK/AR border will track northeast along a
current stalled frontal boundary. A mid-level trough will push the
stalled boundary across the region making conditions more
favorable across the Delta region tonight. CAPE values, moisture,
shear, and warm temperatures are allowing more favorable
conditions for discrete cell development ahead of the main line.
If these discrete cells can form in the warm sector, strong
tornadoes are possible. The tornado threat will continue as there
could be embedded tornadoes in the line along with damaging winds.
A Tornado Watch will likely be issued this afternoon. Gusty
southerly winds will support a Wind Advisory until 3am Saturday.
This system should make its exit by midnight tonight and result in a
mainly dry weekend. A lingering cell or two may cause some showers
and an isolated thunderstorm in the northeast corner of west
Tennessee tomorrow afternoon. An active subtropical jet creates a
chance of showers, mostly in the southern portion of northeast
Mississippi, Sunday evening. There may be an isolated thunderstorm
associated with these showers, but severe threat is limited.
The remaining portion of the Mid-South will be warm and dry until late
week as high pressure settles into the region. Above normal
temperatures expected this week with highs mainly in the 60s and
70s with lows in the upper 40s and 50s. Our next chance of rain
appears to come late week.
DNM
&&
.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Mar 24 2023
Showers and thunderstorms are moving across the area and will
affect sites west to east. Cigs and vsbys will lower and we will
see IFR conditions in the thunderstorms and heavier showers.
Conditions should improve to VFR through the early morning with
low cigs moving in behind the cold front for several hours. By
tomorrow mid morning, conditions everywhere should be VFR. Wind
is quite variable depending on the site. In general, wind should
be southerly 15-20kts with occasional gusts to 30kts possible.
Wind should relax for a short time overnight before picking back
up in the morning and veering WNW by the end of the TAF cycle.
SMW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.
Wind Advisory until 3 AM CDT Saturday for ARZ009-018-026>028-035-
036-048-049-058.
MO...Flood Watch through Saturday morning for MOZ113-115.
Wind Advisory until 3 AM CDT Saturday for MOZ113-115.
MS...Wind Advisory until 3 AM CDT Saturday for MSZ001>017-020>024.
TN...Flood Watch through Saturday morning for TNZ001>003-019.
Wind Advisory until 3 AM CDT Saturday for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...DNM
AVIATION...SMWIn the hours before
Special weather statement, Mar 24, 7:43 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
743 PM CDT Fri Mar 24 2023
MSZ001-002-TNZ088-089-250115-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
743 PM CDT Fri Mar 24 2023
...Strong thunderstorms will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 815 PM CDT...
At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bartlett to Southaven. Movement was east at 65
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Cordova, Memphis, Lakeland, Arlington, Somerville, Mt Pleasant,
Ellendale, Southeast Memphis, Eads, Warren, Macon, Oakland, Piperton
and Rossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for northwestern
Mississippi...and west Tennessee.
&&
LAT...LON 3528 8933 3495 8947 3494 9003 3528 8983
TIME...MOT...LOC 0043Z 260DEG 55KT 3522 8982 3496 8999
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:07 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 38 min |
| Mar 24, 7:39 PM CDT | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| Mar 24, 7:57 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall | 48 min |
| Mar 24, 8:16 PM CDT | Flash Flood Warning | MEG | DeSoto | 3 hr |
| Mar 24, 8:17 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 43 min |
| Mar 24, 8:42 PM CDT | Special Weather Statement | MEG | Benton | 33 min |
| Mar 24, 8:50 PM CDT | Tornado Warning | MEG | Lafayette, Marshall, Pontotoc, Union | 40 min |
| Mar 24, 9:17 PM CDT | Flash Flood Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 3 hr |
| Mar 24, 9:21 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Union | 39 min |
| Mar 24, 9:27 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Union | 48 min |
| Mar 24, 9:36 PM CDT | Areal Flood Advisory | MEG | Benton, DeSoto, Marshall | 83 min |
| Mar 24, 9:37 PM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Union | 23 min |
| Mar 24, 9:43 PM CDT | Tornado Warning | MEG | Calhoun, Chickasaw, Monroe | 47 min |
| Mar 24, 9:54 PM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 35 min |
| Mar 24, 10:08 PM CDT | Flash Flood Warning | MEG | Lafayette, Marshall, Pontotoc, Prentiss, Tippah, Union | 3 hr |
| Mar 24, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Monroe | 46 min |
| Mar 24, 10:31 PM CDT | Special Weather Statement | MEG | Calhoun | 14 min |
| Mar 24, 10:35 PM CDT | Flash Flood Warning | MEG | Alcorn, Itawamba, Lee, Prentiss, Tishomingo | 3 hr |
| Mar 24, 10:37 PM CDT | Tornado Warning | MEG | Chickasaw, Itawamba, Monroe | 38 min |
| Mar 24, 11:04 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe | 3 hr |
| Mar 24, 11:12 PM CDT | Tornado Warning | MEG | Itawamba | 8 min |
| Mar 24, 11:55 PM CDT | Flash Flood Warning | MEG | Monroe | 3 hr |
| Mar 25, 6:44 AM CDT | River Flood Warning | MEG | Lee | 3 hr |
| Mar 25, 6:53 AM CDT | River Flood Warning | MEG | Monroe | 13 hr |
| Mar 25, 6:55 AM CDT | River Flood Warning | MEG | Lowndes, Monroe | 4 days |
| Mar 25, 12:29 PM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 22 hr |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.